Texas, 2004

Hail in Texas, June 15, 2004

June 15, 2004 · NWS MAF · 3 events in 3 counties and zones

Scattered convection developed from the Big Bend north across the Trans Pecos region of west Texas on the afternoon and early evening of the 15th. A few of these storms became severe and produced large hail up to the size of nickels.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MAF wrote it up.

Scattered convection developed from the Big Bend north across the Trans Pecos region of west Texas on the afternoon and early evening of the 15th. A few of these storms became severe and produced large hail up to the size of nickels.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before the first event at Jun 15, 1:07 PM CST, 45 minutes earlier.

Area forecast discussion, Jun 15, 1:07 PM CST, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
207 PM CDT TUE JUN 15 2004

.SHORT TERM...
UPPER RIDGE WILL MAINTAIN ITS STRENGTH FOR THE SHORT TERM OVER NRN
MEXICO INTO MOST OF THE FA.  THAT WILL ALLOW HOT TEMPERATURES TO
PREVAIL ACROSS ALL OF THE CWA.  UPPER LEVEL TEMPERATURES WERE A BIT
COOLER THAN THEY WERE LAST NIGHT /26 DEGREES VERSUS 28 DEGREES/ OVER
MAF AT 850 MB WHICH MAY PRECLUDE WIDESPREAD 100 DEGREE TEMPERATURES.
LOOKING FOR UPPER 90S TO NEAR 100 FOR MOST OF THE FA WITH THE
EXCEPTION OF THE TYPICAL HOT SPOTS SUCH AS WINK.

PRECIP PROBS ARE THE BIG QUESTION.  ETA AND GFS HAD POOR
INITIALIZATION THIS MORNING WITH UPPER LEVEL FEATURES.  ETA TENDED TO
MAKE THE RIDGE STRONGER THAN REALITY WHILE THE GFS MADE THE LOW OVER
THE TX COAST STRONGER.  AN OUTFLOW BOUNDARY AS PER SATELLITE IMAGERY
IS HEADED SWWD OVER THE KLUB CWA...COUPLED WITH THE UPPER LEVEL LOW
TO THE EAST AND WEST OF THE RIDGE...MAKES FOR AN INTERESTING
FORECAST.  MEANWHILE...THE TROPICAL LOW TO THE EAST CONTINUES ITS WWD
PUSH DESPITE THE MODEL/S BEST EFFORTS TO KEEP IT CONTAINED.  WILL
INCREASE POPS FOR TONIGHT AND ADD THE CHANCE OF ISOLD PRECIP TO OCCUR
ALONG THE ADVANCING DRYLINE THANKS TO THE INCREASED MOISTURE
CONVERGENCE ALONG IT.  EXPECT ISOLD THUNDERSTORMS TO FORM OVER THE
HIGHER TERRAIN OF THE DAVIS MOUNTAINS THANKS TO THE STRONG SURFACE
HEATING AND INCREASED UPPER MOISTURE.

.LONG TERM...
UPPER RIDGE WILL CONTINUE TO BE THE DOMINANT FEATURE THROUGH THE NEXT
FEW DAYS...NOT TO MENTION THE WEEKEND.  STRENGTH AND TIMING OF MAINLY
WEAK SHORTWAVE TROUGHS AROUND AND UNDER THIS RIDGE WILL BE DIFFICULT
TO LATCH ON TO.

UPPER RIDGE REBOUNDS OVER AREA WEDNESDAY AFTER A BRIEF WEAKENING
TODAY.  MODELS IN DECENT AGREEMENT AS FAR AS STRENGTHENING THE RIDGE
MORE THURSDAY AND KEEPING IT THAT WAY THROUGH SATURDAY...WHILE ZONAL
FLOW PREVAILS FURTHER NORTH.  CURRENT LOW LEVEL BOUNDARY OVER THE
WESTERN LOW ROLLING PLAINS EARLY THIS AFTERNOON WILL RETREAT NORTH
WEDNESDAY...SO DRYLINE WILL BE THE ONLY LOW LEVEL FOCUS.  INCLUDED
ISOLATED TSRA ALONG THE DRYLINE WEDNESDAY AS A PLETHORA OF WEAK
SHORTWAVES PROGGED TO SWIRL AROUND AND UNDER RIDGE...WHICH WILL
COINCIDE WITH SFC LI/S OF -5 TO -6 C...LAPSE RATES OF 8.5 TO 9
C/KM...AND SBCAPES AROUND 2000 J/KG.  MAY NOT SEE ANYTHING DEVELOP
DUE TO STRENGTH OF THE RIDGE...BUT ISOLATED POPS REFLECT THIS
UNCERTAINTY.

TEMPERATURES WILL BE JUST AS HOT OR SLIGHTLY LESS THAN MONDAY.
BASICALLY TOOK A DEGREE OR TWO OFF FOR THURSDAY AND FRIDAY FOR
FLUCTUATIONS IN THE UPPER RIDGE AND POSITION OF THE H85 THERMAL
RIDGE...BUT OVERALL HOT TEMPERATURES WILL BE THE RULE.

THURSDAY AND FRIDAY LOOK FAIRLY SIMILAR TO WEDNESDAY...BUT WITH THE
ADDED CHALLENGE OF WHETHER ANOTHER OUTFLOW ENHANCED BOUNDARY WILL
MAKE IT INTO THE CWA THURSDAY AFTERNOON A LA ETA.  WILL KEEP A
SLIGHT CHANCE OF TSRA FOR THIS EVENTUALITY SEEING AS HOW AN MCS IN
THE PLAINS WEDNESDAY NIGHT LOOKS VIABLE AND TODAY/S BOUNDARY MADE IT
INTO THE WESTERN LOW ROLLING PLAINS.  IF THE BOUNDARY DOES MAKE IT
INTO THE AREA THURSDAY...IT SHOULD RETREAT NORTH AND EAST FRIDAY.
THEREFORE...HAVE LEFT ISOLATED POPS ALONG MAINLY THE HIGHER TERRAIN
AS H85 MOISTURE INDICATED TO BE THAT FAR WEST AND CONVERGENCE ALONG
THE DRYLINE WILL BE WEAK.  RIDGE ALOFT MAY SQUELCH ANY ACTIVITY...
HENCE THE LOW POPS.

RIDGE REMAINS OVER THE AREA THROUGH THE WEEKEND...BUT WEAKENS A
LITTLE MORE BY DAY 6 AND 7.  TEMPERATURES ALREADY IN FORECAST LOOK
GOOD SO DID NOT FIDDLE WITH THEM MUCH.  GFS INDICATING A WEAK UPPER
TROUGH MOVING INTO THE AREA LATE MONDAY/TUESDAY...BUT ECMWF DEVOID
OF THIS FEATURE.  THEREFORE...WILL LEAVE THE ISOLATED POPS IN THE
DAVIS MOUNTAINS.

&&

.PRELIMINARY POINT TEMPS/POPS...
BIG SPRING TX             73 103  71  98 /  20  10  10  10
CARLSBAD NM               69 105  67 100 /  10   0   0  10
DRYDEN TX                 72  97  72  99 /  10  10  10  10
FORT STOCKTON TX          72 103  72 102 /  20   0   0  10
GUADALUPE PASS TX         69  97  67  95 /   0   0   0   0
HOBBS NM                  69 106  68  97 /  10   0  10  20
MARFA TX                  59  95  60  93 /  10   0   0  10
MIDLAND INTL AIRPORT TX   73 102  70  98 /  20   0  10  10
ODESSA TX                 73 103  70  99 /  20   0  10  10
WINK TX                   73 110  73 105 /  20   0   0  10

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
TX...NONE.
NM...NONE.

&&

02/67
Hazardous weather outlook, Jun 15, 1:26 PM CST, 26 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
226 PM CDT TUE JUN 15 2004

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-161000-
ANDREWS-BIG BEND AREA-BORDEN-CENTRAL LEA COUNTY-CRANE-
DAVIS/APACHE MOUNTAINS AREA-DAWSON-ECTOR-EDDY COUNTY PLAINS-GAINES-
GLASSCOCK-GUADALUPE MOUNTAINS-GUADALUPE MOUNTAINS OF EDDY COUNTY-
HOWARD-LOVING-MARFA PLATEAU-MARTIN-MIDLAND-MITCHELL-
NORTHERN LEA COUNTY-PECOS-PRESIDIO VALLEY-REAGAN-
REEVES COUNTY AND UPPER TRANS PECOS-SCURRY-SOUTHERN LEA COUNTY-
TERRELL-UPTON-VAN HORN AND HIGHWAY 54 CORRIDOR-WARD-WINKLER-
226 PM CDT (126 PM MDT) TUE JUN 15 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR WEST TEXAS AND SOUTHEASTERN
NEW MEXICO.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS WILL BE POSSIBLE THIS EVENING OVER THE
NORTHERN BIG BEND...DAVIS MOUNTAINS AND TRANS PECOS REGIONS.  STORMS
THAT DEVELOP WILL HAVE THE POTENTIAL TO BECOME SEVERE.  DAMAGING
WIND AND HAIL SHOULD BE THE PRIMARY THREAT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

The radar

The Midland/Odessa radar (KMAF), 238 km away, was scanning. The volume nearest the first event began at 19:52 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Brewster

When
June 15, 1:52 PM CST
Where
Brewster County, 10 mi S of Alpine
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.217, -103.667

Nickel size hail was reported by the public south of Alpine on State Route 118.

Hail, Pecos

When
June 15, 4:20 PM CST
Where
Pecos County, 22 mi WNW of Belding
Measured
0.88 in hail
Reported by
GENERAL PUBLIC
Coordinates
30.900, -103.367

A rural resident reported penny to nickel size hail in western Pecos County.

Hail, Reeves

When
June 15, 5:30 PM CST
Where
Reeves County, 1 mi W of Toyah
Measured
0.88 in hail
Reported by
GOVT OFFICIAL
Coordinates
31.317, -103.800

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2004Every state in 2004This day in weather historyWarnings in Texas, June 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5405362, 5405363, 5405364.